i think im going mad

Can somebody please advise me i have been levo 50mg for app 20 years in that time i have felt ok and no real problems nearly two months ago my doctor stopped them and told me to return in two months for another blood test at first i felt not much affect but after six weeks i could not stand it anymore my hair has gone really thin ive put on weight and feel really tired i have held down my job for 20 years never been late i have overslept three times and struggled to get out of bed i have been sleeping my dinner hour i returned to my doctor to explain how rough i feel im really weepy cant withhold information even though i know whats being said it does not feel its sinking in, he said i cant go back on it as my TSH level is 0.01 my T4 is 21.6 and i don't know if the next result is T3 its called Serum free triiodothyronine XaERq which states above range 7.3 i just feel so rough im crying while typing this which is just not me but my doctor does not want to know and he made my feel it was all in my head any suggestion of what to do.

Thank you

11 Replies

  • Jayjayjules, were those thyroid results taken when your were on Levothyroxine or two months after you stopped Levothyroxine?

  • about six weeks after I stopped

  • Jayjayjules, those results look like you have become hyperthyroid ie suppressed TSH with over range FT3. Your GP is absolutely right to stop Levothyroxine with those results.

    I don't think you can have been so over medicated on 50mcg that those results would present six weeks off Levothyroxine. Ask your GP to repeat the tests in 4-6 weeks and refer you to endocrinology for investigation if TSH remains suppressed with FT3 over range.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • could I feel this weepy thinning hair and pains in my legs if over medicated I was feeling fine taking them and now feel rough I have looked at other people results on here and mine do seem ok I just know I felt fine before now feel terrible

  • Your GP had no right whatever to take you off a drug that is vital for your entire wellbeing

    You have been on it for 20 yrs ...get a GP who knows what he is doing and never never never agree to dose drop /removal ........ its criminal

    Your free t3 might be 7.3 but if you feel well without signs of overactivity then you likely have

    Thyroid Hormone Resistance and need the 50mcg a day

  • Do you know if you have positive thyroid antibodies? Take a look at the table on the following page to see the three different kinds there are :


    If you are positive for either of the first two kinds listed then you have autoimmune hypothyroidism, also known as Hashimoto's Disease. This tends to flare up at intervals. The antibodies attack and destroy the cells of the thyroid. As the cells die they release their load of thyroid hormone into the body. This can cause symptoms and (sometimes) blood tests indicative of hyperthyroidism. When the number of antibodies dies down, the symptoms reduce and the blood tests become less obviously hyperthyroid, and if the damage to the thyroid has gone far enough then people will become hypothyroid (until the next flare up). Eventually (it can take many years) there will be insufficient thyroid tissue left to produce the needed amount of thyroid hormone and the person becomes permanently hypothyroid.

    I don't know if any of the above is relevant to you. I'm puzzled that you can apparently become hyperthyroid after (apparently) having 20 years of blood tests which suggest you are properly treated, are hypothyroid, and you need the levothyroxine. I wonder if you originally had hypothyroidism from some unknown cause, and only developed antibodies against the thyroid fairly recently. I can't immediately think of any other way that there could be such a stark change after all this time.

    Have you changed your diet to include foods with lots of iodine in, or started taking supplements or medications with lots of iodine in? Have you had iodine contrast die used in any kind of X-Ray, CT Scan or MRI scanning in the last year or two? Have you had any procedure of any kind which uses lots of iodine?

  • Humanbean thank you for getting back to me I have changed my diet because about a year and half ago I was told I had Type 2 diabetes so I have been put on metformin i also brought a juicer and been putting spinach, watercress and fruit in it and watch my sugar intake other that that nothing has changed. Are you automatically tested for thyroid antibodies or do you have to request it. The other thing I have noticed and only this morning I woke with pins and needles in my hands and got it again during the day at work. I thought if you were hyperthyroid you had more energy where I feel really tired.


  • Hi jayjayjules,

    Sorry to hear that you are so unwell.

    If you type 'effect of metformin on thyroid function' in the search bar it should bring up a number of reports that say Metformin decreases TSH levels in diabetic patients, but not in patients who are euthyroid.

    Basically, metformin alters a hypo patient's thyroid profile.

    If you are able to print one or two of the articles out, I suggest that you show them to your GP and request a referral to an Endo.

    The endo should be asked to consider Reverse T3 being the cause of the high T3 reading and to test for thyroid antibodies as a possible cause of you becoming Hyper i.e. as a Hashimoto flare.

    I also suggest that you ask for your Vit D and Vit B12 to be tested regarding the pins and needles. Low Vit B12 levels can cause neurological problems like this. Make sure you get the actual result and the laboratory ranges for this test as you are better to be at the top of the range.

    Being Hypo or Hyper can cause fatigue as in both cases you body is not working in synergy with the other endocrine glands in your body. However, as far as I'm aware, thinning hair and weight gain are symptoms of being Hypo.

    I'm currently at the stage of having had a Hashimoto flare (where my blood results showed me as hyper) and returning to my version of 'normal'.

    I've had more bloods taken last week (i.e. 6 weeks after the hyper results) and expect the results to reflect that I now feel 'normal'.

    Going by my clinical symptoms, (i.e. 'how I feel') my flare lasted about three and a half months.

  • Hi maggi999 Thank you so much for getting back to me I looked up the affects of metformin cant believe my doctor didn't tell me that, ive got an appointment on the 22 dec with an Endo I asked my doctor and he said it was about a three month wait to see one so I have had to pay and go private I cant go three months feeling like this.


  • In all probability your GP didn't know!

    I read in the Daily mirror today on a health feature that most doctors like us to look stuff on google as we then will know more about our medical condition than they do! The GP who wrote it acknowledged that GP's do not have time to keep up-to-date on new developments.

    I know you shouldn't believe everything you read in the papers but the above has been the experience of many of us on this site!!!

  • If you have hashi's you may have gone into a hyper swing and are inflamed, thus gaining weight. Ask for antibodies test, but you may have to order your own tests and meds, as many of us do here on this forum. It is very difficult to get a doctor who knows how to treat. It really looks like you have hashi's!

You may also like...